August 1983

Efficacy of Naloxone in Clonidine Poisoning

Author Affiliations

University of Wyoming School of Pharmacy Laramie, WY 82071
University of Minnesota School of Pharmacy and Abbott-North-western Hospital Minneapolis, MN 55407

Am J Dis Child. 1983;137(8):807-808. doi:10.1001/archpedi.1983.02140340087029

Sir.—In the article "Clonidine Poisoning: A Complex Problem" (Journal 1983;137:171-174), Artman and Boerth reported four cases of clonidine hydrochloride overdosage. They presented an informative examination of this problem; however, we think that a proper review of this subject would not be complete without discussing the potential benefit of naloxone hydrochloride to treat the life-threatening complications of clonidine overdosage.

The symptoms of clonidine overdosage include depressed levels of consciousness, respiratory depression and apnea, bradycardia, hypotension, hypothermia, miosis, and hypotonia, all of which resemble symptoms of narcotic overdosage. Indeed, clonidine is currently being studied for use in opiate withdrawal by virtue of its effects on noradrenergic systems in the brain.1-3 Based on this assumption, it is conceivable that the narcotic antagonist, naloxone, might be an appropriate and effective agent in the treatment of patients with clonidine overdosage. This possibility has been addressed in the literature, as well as discussed at